Alert archive / Alabama / Flash Flood Warnings in 2023

Flash Flood Warning 28, NWS Mobile, AL

June 19, 2023Mobile County, Alabama

NWS Mobile, AL issued this flash flood warning at Jun 19, 2023, 3:31 PM CDT for Mobile County, Alabama. It was in force for 3 hr. 21 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2023, 3:31 PM CDT (20:31 UTC)
Expired
Jun 19, 2023, 7:00 PM CDT
In force
3 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mobile County, AL

The radar

The Mobile radar (KMOB), 24 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 3:52 PM CDTFLASH FLOOD1 Ene Grand Bay, ALWater over roadway at Henderson Camp Rd and Oakdale ave.
Jun 19, 3:52 PM CDTFLASH FLOOD1 Ene Grand Bay, ALWater over roadway at Henderson Camp Rd and Oakdale ave.
Jun 19, 3:52 PM CDTFLASH FLOOD1 Ene Grand Bay, ALWater over roadway at Henderson Camp Rd and Oakdale ave.
Jun 19, 4:11 PM CDTFLASH FLOODGrand Bay, ALSocial media report of Oakdale and AL 188 impassable due to water over roadway.
Jun 19, 4:11 PM CDTFLASH FLOODGrand Bay, ALSocial media report of Oakdale and AL 188 impassable due to water over roadway.
Jun 19, 4:11 PM CDTFLASH FLOODGrand Bay, ALSocial media report of Oakdale and AL 188 impassable due to water over roadway.
Jun 19, 4:17 PM CDTFLASH FLOOD1 Wsw Dixon Corner, ALWater over roadway with vehicles trapped on Four Mile Rd east of AL 188.
Jun 19, 4:17 PM CDTFLASH FLOOD1 Wsw Dixon Corner, ALWater over roadway with vehicles trapped on Four Mile Rd east of AL 188.
Jun 19, 4:17 PM CDTFLASH FLOOD1 Wsw Dixon Corner, ALWater over roadway with vehicles trapped on Four Mile Rd east of AL 188.
Jun 19, 4:29 PM CDTRAIN 3.223 Nw Grand Bay, ALMesonet station USA3 Grand Bay recorded over last 6 hours.
Jun 19, 4:29 PM CDTRAIN 3.223 Nw Grand Bay, ALMesonet station USA3 Grand Bay recorded over last 6 hours.
Jun 19, 4:29 PM CDTRAIN 3.223 Nw Grand Bay, ALMesonet station USA3 Grand Bay recorded over last 6 hours.
Jun 19, 4:30 PM CDTRAIN 3.71 Ne Hollingers Island, ALMesonet station 305 Mobile Dog River recorded over last 6 hours.
Jun 19, 4:30 PM CDTRAIN 3.71 Ne Hollingers Island, ALMesonet station 305 Mobile Dog River recorded over last 6 hours.
Jun 19, 4:30 PM CDTRAIN 3.71 Ne Hollingers Island, ALMesonet station 305 Mobile Dog River recorded over last 6 hours.
Jun 19, 5:02 PM CDTRAIN 93 Wnw Saint Elmo, ALPublic report of 9 inches of rain fallen over the last 6 to 9 hours.
Jun 19, 5:02 PM CDTRAIN 93 Wnw Saint Elmo, ALPublic report of 9 inches of rain fallen over the last 6 to 9 hours.
Jun 19, 5:02 PM CDTRAIN 93 Wnw Saint Elmo, ALPublic report of 9 inches of rain fallen over the last 6 to 9 hours.
Jun 19, 5:05 PM CDTFLASH FLOOD2 Wsw Dixon Corner, ALSocial media photo of significant flooding at Hurricane Blvd next to Alma Bryant High School. Two vehicles are stuck due to high flood waters.
Jun 19, 5:05 PM CDTFLASH FLOOD2 Wsw Dixon Corner, ALSocial media photo of significant flooding at Hurricane Blvd next to Alma Bryant High School. Two vehicles are stuck due to high flood waters.
Jun 19, 5:05 PM CDTFLASH FLOOD2 Wsw Dixon Corner, ALSocial media photo of significant flooding at Hurricane Blvd next to Alma Bryant High School. Two vehicles are stuck due to high flood waters.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4070 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4070 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
4.2
Supercell composite
20.1

Open this sounding in Storm Lab

The text

As transmitted.

867 
WGUS54 KMOB 192031
FFWMOB
ALC097-192330-
/O.NEW.KMOB.FF.W.0028.230619T2031Z-230619T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
331 PM CDT Mon Jun 19 2023

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  Southwestern Mobile County in southwestern Alabama...

* Until 630 PM CDT.

* At 331 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  3 and 8 inches of rain have fallen. Additional rainfall amounts of 
  2 to 4 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Tillmans Corner, Grand Bay, Bayou La Batre, Coden, Alabama Port, 
  Dees, Meadow Lake, Dawes, Delchamps, Mann and Hollingers Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3038 8841 3039 8839 3062 8841 3060 8814
      3058 8807 3053 8807 3057 8823 3046 8832
      3039 8809 3034 8812 3036 8826

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MM
2 follow-up statements
426 
WGUS54 KMOB 192313
FFWMOB
ALC097-200030-
/O.EXT.KMOB.FF.W.0028.000000T0000Z-230620T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
613 PM CDT Mon Jun 19 2023

The National Weather Service in Mobile has extended the

* Flash Flood Warning for...
  Southwestern Mobile County in southwestern Alabama...

* Until 730 PM CDT.

* At 613 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  3 and 8 inches of rain have fallen. Additional rainfall amounts up 
  to 2 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Tillmans Corner, Grand Bay, Bayou La Batre, Coden, Alabama Port, 
  Dees, Meadow Lake, Dawes, Delchamps, Mann and Hollingers Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3038 8841 3039 8839 3062 8841 3060 8814
      3058 8807 3053 8807 3057 8823 3046 8832
      3039 8809 3034 8812 3036 8826

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MM
049 
WGUS74 KMOB 200000
FFSMOB

Flash Flood Statement
National Weather Service Mobile AL
700 PM CDT Mon Jun 19 2023

ALC097-200010-
/O.CAN.KMOB.FF.W.0028.000000T0000Z-230620T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mobile AL-
700 PM CDT Mon Jun 19 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN MOBILE COUNTY...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures and 
avoid remaining flooded roadways. A flood warning remains in effect 
until 10 PM CDT for residual standing water on roadways and low 
lying areas in southern Mobile County.

A Flood Watch remains in effect until 100 AM CDT Tuesday for 
portions of Alabama and northwest Florida.

LAT...LON 3038 8841 3039 8839 3062 8841 3060 8814
      3058 8807 3053 8807 3057 8823 3046 8832
      3039 8809 3034 8812 3036 8826

$$

MM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 1:05 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 19, 1:05 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
105 PM CDT Mon Jun 19 2023

...New AVIATION, NEAR TERM...

.AVIATION...
(18Z TAFS)
Issued at 103 PM CDT Mon Jun 19 2023

General VFR conditions were noted across most of the forecast
area at 17z, with the exception of low MVFR conditions in showers
and thunderstorms stretching across southern Mobile and Baldwin
counties and near coastal areas. Am expecting this convection to
continue into the afternoon hours, with additional showers and
thunderstorms forming over the area at this time. Local drop to
low end MVFR conditions are expected in the stronger storms. South
winds 10 to 15 knots are expected through the afternoon, with
stronger winds likely near the thunderstorms. A cool front will
move south across the area tonight, bringing drier northerly air
and VFR conditions.
/16
&&

.NEAR TERM...
(Now through Tuesday)
Issued at 103 PM CDT Mon Jun 19 2023

Looking at the big picture, an upper low organizes over Kentucky
today, then pushes south. A weakly organized surface low
associated with the upper low moves south from Tennessee to over
the Southeast Tuesday, with a cold front moving southeast across
the forecast area tonight through Tuesday. The soupy airmass over
the forecast area pushes south of the coast tonight into Tuesday,
with a significant downturn in rain chances for tonight and
Tuesday for land portion of the forecast area. Along and south of
the coast is another story, with the cold front stalling along or
just south of the coast.

For this afternoon, the area of showers and thunderstorms over
southern Baldwin and Mobile counties are expected to hang tough the
next few hours, with this area on the eastern end of a tongue of
MLCapes rising to around 4500J/kg, along with effective Bulk Wind
Shear values of 40-50kts. As the afternoon progresses and cloud
debris from this morning's convection moves off, am expecting
the airmass to destabilize forecast area-wide. Upper support has
moved off, though with wind shear value north of the coast in the 30-
40kts range, organized convection is possible. Add in DCapes in the
1000-1300J/kg range, damaging downbursts are likely. Steeper mid
level lapse rates have shifted south to along and south of the
coast, though small hail remains possible, especially with the
stronger storms. Tornadoes remain possible this afternoon,
especially near left-over boundaries from the convection earlier.
Water issues also remain possible, especially south of I-65.

Temperatures this afternoon are going to be governed by the cloud
cover and this afternoon's heating. Mid to upper 80s are expected
east of a Butler to Crestview line with cloud debris and rain
cooling from the this morning helping to limit heating, upper 80s
to mid 90s west. Tonight as the cooler and drier air moves south
across the area, upper 60s along and north of highway 84 are
expected. with around 70 to low 70s south. Tuesday, the drier
airmass and mostly sunny skies will allow temperatures to rise into
the around 90 to low 90s.

With a large tidal range and swell from the general southerly flow
on the coast, the risk of Rip Currents remains High through mid
week.
/16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch until 9 PM CDT this evening for ALZ056-059-060-
     261>266.

     High Rip Current Risk through Tuesday evening for ALZ265-266.

FL...Flood Watch until 9 PM CDT this evening for FLZ201>206.

     High Rip Current Risk through Tuesday evening for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Jun 19, 3:02 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
302 PM CDT Mon Jun 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     Flash Flood      1 ENE Irvington         30.51N 88.21W
06/19/2023                   Mobile             AL   Public

            Social media video showing rising water
            approaching homes in Irvington, AL.

&&

JEH
Local storm report, Jun 19, 3:09 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
309 PM CDT Mon Jun 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     Flash Flood      Irvington               30.51N 88.24W
06/19/2023                   Mobile             AL   Dept of Highways

            US 90 near AL 16 and McDonald Rd closed in
            both directions to due flash flooding.

&&

JEH
Local storm report, Jun 19, 3:21 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
321 PM CDT Mon Jun 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     Flash Flood      2 E Foley               30.41N 87.65W
06/19/2023                   Baldwin            AL   Dept of Highways

            US 98 closed in both directions near Foley
            Beach Express due to flash flooding.

&&

JEH
Local storm report, Jun 19, 3:25 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
325 PM CDT Mon Jun 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     Flash Flood      1 WNW Mobile Greyhound  30.57N 88.22W
06/19/2023                   Mobile             AL   Dept of Highways

            Multiple roads being reported as impassable
            for dozens of spots south of a line of Three
            Notch Rd due to flash flooding.

&&

JEH
Local storm report, Jun 19, 3:27 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
327 PM CDT Mon Jun 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     Flash Flood      Irvington               30.51N 88.24W
06/19/2023                   Mobile             AL   Dept of Highways

            Vehicles stalled in flooded roadways at US
            90 and Mcdonald Rd and US 90.

&&

JEH
Local storm report, Jun 19, 3:31 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
331 PM CDT Mon Jun 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Flash Flood      1 WNW Hollingers Island 30.55N 88.12W
06/19/2023                   Mobile             AL   Dept of Highways

            Road closed on AL 193 near AL 163 due to
            flash flooding.

&&

JEH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:06 AM CDTSevere Thunderstorm WarningMOBChoctaw39 min
Jun 19, 2:51 AM CDTSevere Thunderstorm WarningMOBChoctaw39 min
Jun 19, 3:09 AM CDTAreal Flood AdvisoryMOBChoctaw2 hr
Jun 19, 3:23 AM CDTSevere Thunderstorm WarningMOBClarke, Wilcox32 min
Jun 19, 3:47 AM CDTSevere Thunderstorm WarningMOBWilcox43 min
Jun 19, 4:19 AM CDTSevere Thunderstorm WarningMOBButler41 min
Jun 19, 4:41 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh37 min
Jun 19, 4:49 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBCrenshaw41 min
Jun 19, 5:01 AM CDTSevere Thunderstorm WarningMOBButler14 min
Jun 19, 5:08 AM CDTSpecial Weather StatementMOBWashington52 min
Jun 19, 5:40 AM CDTSpecial Weather StatementMOBCovington, Escambia50 min
Jun 19, 6:07 AM CDTSevere Thunderstorm WarningMOBCovington23 min
Jun 19, 6:39 AM CDTSpecial Weather StatementMOBEscambia66 min
Jun 19, 7:14 AM CDTSevere Thunderstorm WarningMOBCovington, Escambia46 min
Jun 19, 8:00 AM CDTSpecial Weather StatementMOBCovington60 min
Jun 19, 8:24 AM CDTSpecial Weather StatementMOBMobile66 min
Jun 19, 8:29 AM CDTSpecial Marine WarningMOB61 min
Jun 19, 8:34 AM CDTSpecial Weather StatementMOBMobile56 min
Jun 19, 9:34 AM CDTSpecial Weather StatementMOBEscambia56 min
Jun 19, 9:39 AM CDTTornado WarningMOBEscambia51 min
Jun 19, 10:37 AM CDTSpecial Weather StatementMOBCovington53 min
Jun 19, 10:52 AM CDTSpecial Marine WarningMOB83 min
Jun 19, 10:55 AM CDTSpecial Marine WarningMOB50 min
Jun 19, 11:57 AM CDTSpecial Weather StatementMOBBaldwin48 min
Jun 19, 12:02 PM CDTSpecial Marine WarningMOB58 min
Jun 19, 12:15 PM CDTSpecial Marine WarningMOB90 min
Jun 19, 12:18 PM CDTSpecial Weather StatementMOBMobile57 min
Jun 19, 12:23 PM CDTFlash Flood WarningMOBBaldwin, Mobile3 hr
Jun 19, 12:23 PM CDTSevere Thunderstorm WarningMOBBaldwin52 min
Jun 19, 12:26 PM CDTTornado WarningMOBBaldwin49 min
Jun 19, 12:44 PM CDTSpecial Marine WarningMOB46 min
Jun 19, 12:58 PM CDTTornado WarningMOBBaldwin27 min
Jun 19, 1:10 PM CDTTornado Warning Tornado observedMOBBaldwin17 min
Jun 19, 1:17 PM CDTSpecial Marine WarningMOB43 min
Jun 19, 1:20 PM CDTSpecial Weather StatementMOBMobile55 min
Jun 19, 1:24 PM CDTSpecial Weather StatementMOBBaldwin66 min
Jun 19, 1:31 PM CDTSpecial Weather StatementMOBMobile59 min
Jun 19, 1:42 PM CDTSevere Thunderstorm WarningMOBMobile63 min
Jun 19, 1:45 PM CDTSpecial Marine WarningMOB90 min
Jun 19, 2:05 PM CDTFlash Flood Warning EmergencyCatastrophic damage threatMOBBaldwin, Mobile5 hr
Jun 19, 2:25 PM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Jun 19, 2:25 PM CDTSpecial Weather StatementMOBEscambia50 min
Jun 19, 2:27 PM CDTSpecial Weather StatementMOBButler, Crenshaw, Wilcox63 min
Jun 19, 2:38 PM CDTSpecial Marine WarningMOB97 min
Jun 19, 2:43 PM CDTFlash Flood WarningMOBBaldwin, Mobile5 hr
Jun 19, 2:44 PM CDTSpecial Weather StatementMOBMobile46 min
Jun 19, 2:46 PM CDTSevere Thunderstorm WarningMOBMobile44 min
Jun 19, 3:02 PM CDTAreal Flood AdvisoryMOBWilcox3 hr
Jun 19, 3:21 PM CDTAreal Flood AdvisoryMOBMobile4 hr
Jun 19, 3:33 PM CDTSpecial Weather StatementMOBButler, Clarke, Conecuh, Monroe, Wilcox57 min
Jun 19, 4:01 PM CDTSpecial Weather StatementMOBWashington59 min
Jun 19, 4:17 PM CDTSpecial Marine WarningMOB118 min
Jun 19, 4:25 PM CDTAreal Flood AdvisoryMOBClarke, Monroe, Wilcox2 hr
Jun 19, 4:38 PM CDTSpecial Weather StatementMOBWashington52 min
Jun 19, 5:14 PM CDTSpecial Marine WarningMOB2 hr
Jun 19, 5:20 PM CDTSpecial Weather StatementMOBMobile25 min
Jun 19, 6:01 PM CDTSpecial Marine WarningMOB47 min
Jun 19, 6:02 PM CDTSpecial Weather StatementMOBMobile43 min
Jun 19, 6:57 PM CDTAreal Flood WarningMOBMobile3 hr

Nearby

Flash Flood Warnings in Alabama, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.